A third Ohio State University student was hospitalized and released this week after taking pills that may contain the synthetic opioid fentanyl after two students have already died at the university this week.
“We are grieving and extend our deepest sympathies to the students’ family and friends,” Ohio State president Dr. Kristina M. Johnson said in a statement. “Out of respect for them during this extremely difficult time, we are not sharing further personal information.”
The university did not release the causes of the students’ deaths, but John did release an urgent safety message issued Thursday morning by the university’s office of student life. In it, Columbus Public Health warned of counterfeit Adderall pills containing fentanyl, stating that the pills are behind an increase in overdoses and hospitalizations.
“It is critical for everyone’s safety to be aware of the possibility of contaminated drugs in our community,” Johnson said.
Adderall is a drug containing amphetamine used to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy, according to the Food and Drug Administration. The drug has a high potential for abuse that could lead to drug dependence, and the misuse of it may cause sudden death and serious adverse cardiovascular events.
According to the Drug Enforcement Agency, counterfeit pills are often sold on social media and are made to look like prescription pills such as Adderall. DEA lab testing found that four out of ten counterfeit pills with fentanyl contained a potentially lethal dose. A lethal dose is “about two milligrams, equivalent in size to a few grains of salt,” the DEA said.
“Be aware of the possibility of unexpected contaminates or how drugs may unsafely interact with alcohol,” Ohio State’s senior vice president for student life Dr. Melissa S. Shivers wrote in the safety message. “Contaminated drugs can result in a severe and unexpect3ed reaction, including death from only one use.”